Alert archive / Colorado / Flash Flood Watches in 2017

Flash Flood Watch 5, NWS Pueblo, CO

July 22, 201712 counties in Colorado

NWS Pueblo, CO issued this flash flood watch at Jul 22, 2017, 11:15 AM MDT for 12 counties in Colorado. It took effect at Jul 22, 2017, 12:00 PM MDT. It was in force for 7 hr.

The area

The counties it named.

The facts

Issued
Jul 22, 2017, 11:15 AM MDT (17:15 UTC)
In effect from
Jul 22, 2017, 12:00 PM MDT
Expired
Jul 22, 2017, 7:02 PM MDT
In force
7 hr
Issued by
NWS Pueblo, CO
Flood severity
None

Counties Alamosa County, CO, Chaffee County, CO, Conejos County, CO, Costilla County, CO, Custer County, CO, Fremont County, CO, Huerfano County, CO, Las Animas County, CO, Mineral County, CO, Pueblo County, CO, Rio Grande County, CO, Saguache County, CO

The radar

The Pueblo radar (KPUX), 145 km from the middle of the area, began a volume at 17:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Grand Junction, CO (KGJT), launched 12:00Z, 5.3 hours before the alert went out and 289 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Grand Junction, CO at 12:00Z on 2017-07-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 44 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Grand Junction, CO at 12:00Z on 2017-07-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 38 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
44 J/kg
Mixed-layer CIN
-330 J/kg
Mixed-layer LCL
1283 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
38 m²/s²
0-3 km storm-relative helicity
39 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

517 
WGUS65 KPUB 221715
FFAPUB

URGENT - IMMEDIATE BROADCAST REQUESTED
Flood Watch
National Weather Service Pueblo CO
1115 AM MDT Sat Jul 22 2017

...Monsoon moisture will bring risk of Flash Flooding to southern
Mountains and I-25 corridor...

.Monsoon moisture over the region in combination with upslope flow
behind a cold front will result in another round of thunderstorms
capable of producing heavy rain and flash flooding for the
southern mountains. Areas most at risk will south and west of a 
line from Creede to Colorado City to Branson. Burn scars in this
area will be particularly vulnerable.   

COZ067-068-072>075-079-080-087-088-230115-
/O.NEW.KPUB.FF.A.0005.170722T1800Z-170723T0300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Upper Rio Grande Valley/Eastern San Juan Mountains Below 10000 Ft-
Eastern San Juan Mountains Above 10000 Ft-
Northern Sangre de Cristo Mountains Between 8500 And 11000 Ft-
Northern Sangre de Cristo Mountains above 11000 Ft-
Southern Sangre de Cristo Mountains Between 7500 and 11000 Ft-
Southern Sangre de Cristo Mountains Above 11000 Ft-
Wet Mountains between 6300 and 10000Ft-
Wet Mountains above 10000 Ft-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Ft-
Trinidad Vicinity/Western Las Animas County Below 7500 Ft-
Including the cities of South Fork, Creede, Cumbres Pass, 
Wolf Creek Pass, La Veta Pass, Poncha Pass, Blanca Peak, Cuchara,
Stonewall, Weston, Spanish Peaks, Rye, Walsenburg, and Trinidad
1115 AM MDT Sat Jul 22 2017

...FLASH FLOOD WATCH IN EFFECT UNTIL 9 PM MDT THIS EVENING...

The National Weather Service in Pueblo has issued a

* Flash Flood Watch for portions of south central Colorado and 
  southeast Colorado, including the following areas, in south 
  central Colorado, Eastern San Juan Mountains and Upper Rio 
  Grande Valley. In southeast Colorado, Huerfano County, 
  Northern Sangre De Cristo Mountains, Southern Sangre De Cristo 
  Mountains, Western Las Animas County, and Wet Mountains. 

* Until 9 PM MDT this evening

* Monsoon moisture and upslope flow behind a cold front will
  result in scattered to numerous thunderstorms across the
  southern mountains which will be capable of producing heavy 
  rainfall and flash flooding. Thunderstorms will be most numerous
  south of a line from Creede to Colorado City to Branson. 

* Flash flooding of burn scars will be possible with the potential
  for rock slides in the mountains. The burn scars most at risk
  will be West Fork and East Peak. Urban area flash flooding will
  be possible especially for Walsenburg and Trinidad.
  

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flash Flood Watch means that conditions may develop that lead
to flash flooding. Flash flooding is a VERY DANGEROUS SITUATION.

You should monitor later forecasts and be prepared to take action
should Flash Flood Warnings be issued.

&&

$$
1 follow-up statement
598 
WGUS65 KPUB 230102
FFAPUB

Flood Watch
National Weather Service Pueblo CO
702 PM MDT Sat Jul 22 2017

...Flash Flood Watch Cancelled...

COZ067-068-072>075-079-080-087-088-230215-
/O.CAN.KPUB.FF.A.0005.000000T0000Z-170723T0300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Upper Rio Grande Valley/Eastern San Juan Mountains Below 10000 Ft-
Eastern San Juan Mountains Above 10000 Ft-
Northern Sangre de Cristo Mountains Between 8500 And 11000 Ft-
Northern Sangre de Cristo Mountains above 11000 Ft-
Southern Sangre de Cristo Mountains Between 7500 and 11000 Ft-
Southern Sangre de Cristo Mountains Above 11000 Ft-
Wet Mountains between 6300 and 10000Ft-
Wet Mountains above 10000 Ft-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Ft-
Trinidad Vicinity/Western Las Animas County Below 7500 Ft-
Including the cities of South Fork, Creede, Cumbres Pass, 
Wolf Creek Pass, La Veta Pass, Poncha Pass, Blanca Peak, Cuchara,
Stonewall, Weston, Spanish Peaks, Rye, Walsenburg, and Trinidad
702 PM MDT Sat Jul 22 2017

...FLASH FLOOD WATCH IS CANCELLED...

The Flash Flood Watch for portions of south central Colorado and
southeast Colorado has been cancelled.

Scattered showers will continue to diminish across south central
and southeast colorado through the rest of the evening. The 
threat of heavy rainfall and flash flooding is no longer anticipated
across the Eastern San Juan Mountains, as well as the the Sangre 
De Cristo and Wet Mountains, allowing for the Flash Flood Watch to
be cancelled. 

$$

What forecasters said that day

The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before this flash flood watch went out at Jul 22, 4:29 AM MDT, 6 hours 46 minutes earlier.

Area forecast discussion, Jul 22, 4:29 AM MDT, 6 hours 46 minutes before
Area Forecast Discussion
National Weather Service Pueblo CO
429 AM MDT Sat Jul 22 2017

.SHORT TERM...(Today and tonight)
Issued at 347 AM MDT Sat Jul 22 2017

...Looking Much Drier For Today Than Earlier Thought...

Currently...

Regional radars not showing much in the way of precip at 3 am. In
CO, a few showers were still noted in far NE CO otherwise it was dry
from a radar perspective. The cold front has moved well into NM. Sfc
obs show its still moist over the region with L60 dwpts in ne CO and
50s in se CO. 40 and 50F dwpts were noted in the mtns. Water vapor,
especially the low level water vapor imagery from GOES 16, was
showing drying across se WY and far ne CO. This drying was
increasing in area and moving south.

Today...

Latest high res guidance and latest 06Z NAM have significantly
decreased the chances of rain over a good part of the region today.
At this time the best chance of rain will be down along the CO/NM
border, especially the San Juans and the east slopes of the southern
Sangre de Cristo mtns/Raton Mesa region. Farther north, the HRRR has
dramatically cut back on precip chances, in matter of fact, it keeps
the I-25 corridor completely dry from about Walsenburg northward to
the Palmer Divide. This is likely a bit too dry as I do think we
will see some precip today, but not nearly as much as earlier
thought. Given the drier solutions, the chance of heavy rain and
associated flash flooding on the burn scars has significantly
decreased today, especially for areas N of a line from Creede to
Colorado City. Farther south, locally heavy convective rainfall is
likely. (Although the threat of heavy rain has decreased over the
Junkins, Hayden Pass and Waldo burn scars, the threat is not zero.
Any isolated convective storm over a burn scar can cause serious
problems).

Temps today will be about 8-10F cooler on the the plains then the
last several days. Expect highs in the 80s for most of El Paso
county and the plains adjacent to the mtns, and 90s farther east.
60s and 70s are expected in the mtns.

Tonight...

Best chance of precip will be down along the CO/NM border and it
may last into the early morning hours before ending. best chance
for clouds to linger will be south of US-50. Min temps should cool
into the 50s and 60s plains with 30s to L50s over the higher
terrain. \/Hodanish

.LONG TERM...(Sunday through Friday)
Issued at 347 AM MDT Sat Jul 22 2017

The plume of monsoon moisture stays south and west of the area
Sunday with a few thunderstorms forming in and near the
mountains, but considerably less thunderstorms at the lower
elevations. High temperatures remain in the 80s on the plains on
Sunday.

The generally drier conditions persists through Monday. On
Tuesday, the upper high becomes reestablished over the southern
plains. This allows for increasing southwesterly flow
aloft, bringing mid and upper level moisture back into the area.
High temperatures gradually warm back into the 90s for highs on
the plains.

Thunderstorm chances increase again for the lower elevations by
the middle of the week although there is some uncertainty in the
position of the upper ridge and therefore uncertainty in where the
monsoon plume sets up. Overall, not a lot of change in the
forecast for the period.

&&

.AVIATION...(For the 12Z TAFS through 12Z Sunday morning)
Issued at 347 AM MDT Sat Jul 22 2017

Best chance of storms today will be over KALS. KCOS and KPUB may
remain completely dry today although cant rule it out 100%. Winds
will be light at all taf sites, mainly from an easterly component at
KCOS and KPUB and southerly at KALS. Some locally heavy convective
rain is possible at KALS this afternoon and early evening. If
rain does occur at KALS, then some fog will be possible tomorrow
morning.

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...HODANISH
LONG TERM...STARK
AVIATION...HODANISH
Hazardous weather outlook, Jul 22, 5:49 AM MDT, 5 hours 26 minutes before
Hazardous Weather Outlook
National Weather Service Pueblo CO
549 AM MDT Sat Jul 22 2017

COZ058>089-093>099-231200-
Western Mosquito Range/East Lake County Above 11000 Ft-
Leadville Vicinity/Lake County Below 11000 Ft-
Eastern Sawatch Mountains above 11000 Ft-
Western Chaffee County Between 9000 and 11000 Ft-
Central Chaffee County Below 9000 Ft-
Western Mosquito Range/East Chaffee County above 9000Ft-
Saguache County West of Continental Divide Below 10000 Ft-
Saguache County East of Continental Divide below 10000 Ft-
La Garita Mountains Above 10000 Ft-
Upper Rio Grande Valley/Eastern San Juan Mountains Below 10000 Ft-
Eastern San Juan Mountains Above 10000 Ft-
Del Norte Vicinity/Northern San Luis Valley Below 8500 Ft-
Alamosa  Vicinity/Central San Luis Valley Below 8500 Ft-
Southern San Luis Valley-
Northern Sangre de Cristo Mountains Between 8500 And 11000 Ft-
Northern Sangre de Cristo Mountains above 11000 Ft-
Southern Sangre de Cristo Mountains Between 7500 and 11000 Ft-
Southern Sangre de Cristo Mountains Above 11000 Ft-
Northwestern Fremont County  Above 8500Ft-
Western/Central Fremont County Below 8500 Ft-
Wet Mountain Valley Below 8500 Ft-
Wet Mountains between 6300 and 10000Ft-
Wet Mountains above 10000 Ft-
Teller County/Rampart Range above 7500fT/Pike's Peak Between
7500 And 11000 Ft-Pikes Peak above 11000 Ft-
Canon City Vicinity/Eastern Fremont County-
Northern El Paso County/Monument Ridge/Rampart Range Below
7500 Ft-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range
Below 7400 Ft-Pueblo Vicinity/Pueblo County Below 6300 Feet-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Ft-
Trinidad Vicinity/Western Las Animas County Below 7500 Ft-
Crowley County-La Junta Vicinity/Otero County-
Eastern Las Animas County-Western Kiowa County-
Eastern Kiowa County-Las Animas Vicinity/Bent County-
Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County-
549 AM MDT Sat Jul 22 2017

This hazardous weather outlook is for portions of central...east
central...south central and southeast Colorado.

.DAY ONE...Today and Tonight

An isolated strong thunderstorm will be possible over the far
Southeast plains late this afternoon and evening. Wind gusts to 50
mph and hail up to the size of dimes will be possible.

Thunderstorms, some capable of heavy rain, will be likely generally
south of a line from Salida, to Walsenburg to Trinidad. Flash
flooding of burn scars will be possible. Over the remainder of the
region, only isolated thunderstorms will be possible.

All storms will be capable of dangerous cloud to ground lightning.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Isolated thunderstorms will develop over the higher elevations
Sunday and Monday. The primary hazards with these storms will be
locally heavy rainfall and lightning.

Thunderstorm activity will be on the increase Tuesday afternoon
and continue through Friday. Any storms that develop may produce
gusty winds, heavy rainfall and lightning.

.SPOTTER INFORMATION STATEMENT...

Weather conditions that meet reporting criteria for spotters will be
possible this afternoon and evening across the far eastern plains,
and areas generally south of a line from Salida to Walsenburg to
Trinidad.

34/40

The office that day

Everything else NWS Pueblo, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 21, 7:28 PM MDTSpecial Weather StatementPUBEl Paso47 min
Jul 21, 7:45 PM MDTAreal Flood AdvisoryPUBCuster, Pueblo3 hr
Jul 21, 7:54 PM MDTSpecial Weather StatementPUBEl Paso51 min
Jul 21, 8:10 PM MDTAreal Flood AdvisoryPUBEl Paso3 hr
Jul 22, 11:57 AM MDTSpecial Weather StatementPUBCostilla48 min
Jul 22, 3:20 PM MDTSpecial Weather StatementPUBHuerfano25 min
Jul 22, 3:39 PM MDTAreal Flood AdvisoryPUBHuerfano, Las Animas3 hr
Jul 22, 3:49 PM MDTSpecial Weather StatementPUBHuerfano26 min
Jul 22, 4:32 PM MDTAreal Flood AdvisoryPUBLas Animas3 hr
Jul 22, 5:38 PM MDTSpecial Weather StatementPUBEl Paso37 min
Jul 22, 5:48 PM MDTSpecial Weather StatementPUBPueblo42 min

Nearby

Flash Flood Watches in Colorado, 2017Every flash flood watch in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.